PMRGCAuk

Symptoms of Vasculitis?

Good afternoon everyone, I have a few questions. A year ago I developed a rash which started on my legs and went to my arms, buttocks, chest and stopped short of my neck and face. I have since realized it looked like a rash on the Vasculitis website. The doctor, urgent care thought it was an allergic reaction to something, he put me on a seven day regime of prednisone and it didn't take it away so I finally went back and they gave me a shot of prednisone, that helped with the itching and it eventually went away. Anyway, it lasted about 3 months then two months later is when all the symptoms is Polymyalgia hit me. I was finally diagnosed six weeks ago. When the Polymyalgia first hit me I noticed my veins in my legs were showing more on the surface and I was getting varicose veins and my muscles looked like they were going away. After being on the prednisone now for six weeks I have realized my varicose veins have lessened and when I went for labs yesterday the tech had a hard time getting a vein in my arm, that has never happened. I am also experiencing a "pins and needles" feeling all over my body, like clusters of electrical shocks. Yesterday it was really bad. Do any of you have this? I don't want to think the worst but I know wee have to stay vigilant to help ourselves as a lot of the time our doctors are in such a hurry to push out the door they don't take the time to listen. Any thoughts will be helpful. I go to my doctor next week and want to be able to ask the right questions and ask for the proper tests, if any are necessary. Thank you all so much, having all of you to ask questions really helps.

20 Replies
oldestnewest

My own personal suspicion would be that this isn't the PMR we talk about. That doesn't mean you are in the wrong place, but what we call PMR isn't the disease, it is the name we give the symptoms of an underlying autoimmune disorder and there are several that can do it. It would be fine if this meant that the same drug sorted things out - but it doesn't.

Anyway: a rash of that sort is really not typical of PMR. I had a rash but it was very localised (skin creases and on my back mainly) and it turned out it was an allergy to wheat starch (worked that out for myself, no doctors were of any use!!!). If I don't eat highly commercialised wheat I don't have a problem. Not gluten - I can eat other gluten-containing grains no bother.

I do have electric shock type "experiences" but it doesn't sound like what you describe, it sounds far more generalised than mine.

Who made the diagnosis of PMR? Where are you? You need a really experienced rheumatologist I think - I don't suppose you are within reach of any of the Mayo clinics or Johns Hopkins?

4 likes
Reply

Hi PMR Pro, I guess I wasn't clear. The PMR was diagnosed because of pain all over my body that hit me and in 2days I could not move. It eventually settled in my shoulders, chest, buttocks and legs. After two days of Rayos my pain was 90% gone. The rash was before the onset of pain and the other symptoms have just started, my rheumatologist thinks I have some symptoms of GCA, (pain in head, jaw and believe it or not, my earlobe) and sjogrens. If that isn't enough now I'm having the "needles and pins" feeling all over. I was just curious if anyone else has this and if so do they know what it might be. My brain is not thinking clearly so please pardon me if I am not able to clearly put my thoughts into words. Thank you again for your direction. I'm in California and my insurance will not cover the Mayo Clinic pour John Hopkins. My Rheumatologist has a very good reputation. She is just always so rushed and her staff does not follow up on returning phone calls. I was having some pain in my Stomach and put in a call 10days ago...haven't heard back from her assistant. Oh well, I was going to ask for a urinalysis as I had to go in for other labs yesterday so I'll just wait until next week when I see her. Take care and have a beautiful weekend.

2 likes
Reply

I'm in Michigan and have been diagnosed with PMR, at least that's what my family dr thinks..haven't been to a rheumatologist yet but going to get a second opinion pretty soon..just clear my doubts..perhaps Mayo's or UofM..a couple of the top places that I researched..good luck and keep informed..

1 like
Reply

I can't help with your diagnosis. Haven't had any rashes. Have had lots of tingling that seemed to lessen on Pred. Now that I'm down on 9.0 (from 20mg last Dec) I feel the tingling coming back. The tingling was and is down my legs. Never felt "electric", never felt bad, just unusual. Some days/times a little stronger that others. Something between chills and pins and needles. If your tingling gets diagnosed please let me know.

I suspect mine is coming back because it is really related to long standing lower back issues which have been really quiescent on Pred. Now, perhaps on a lower dose of Pred, some of the old aches and pains will reveal themselves again. Just a theory of mine. I'm full of them. LOL

Sorry I can't be of more help. Follow PMRpro's advice. It's always worthwhile.

Reply

Thank you, I will let you know if I find out anything. Hope you feel better

Reply

Vasculitis does seem to cause the kind of symptoms you are experiencing doesn't it? Just not so much in PMR. The pins and needles seem to crop up though in at least two other named types as a particular symptom.. I am not sure what tests they would do to diagnose you. I think I would note down my main symptoms to make sure I made the best use of my time with the doctor. Perhaps leave the written points with her. I would also make a note of anything she says to you. If you are like me, your mind starts worrying away and you miss key bits. She has a good reputation, you need to make the best use of her. These conditions are complex and difficult to diagnose. Good luck, let us know what happens. You need to push for an appointment, very soon.

3 likes
Reply

Thank you Sheffieldjane. I'm just concerned and don't want to miss something that could be going on. There are so many little things and it keeps changing. I have made notes and will leave them with her and do what you suggested and take notes. It is amazing what I miss when people are talking to me, or I forget what was said and mess it up. I am having a rough time dealing with all of this so it helps me to focus on the symptoms and try to figure it out. Probably a doctor's worse nightmare! Oh well. Thank you again and have a beautiful weekend.

Reply

I think what SJ has said is what I was trying to convey too.

1 like
Reply

Good advice for those with brain fog to note down what you want to tell doctor and what he then tells you. Pity about the blurry vision though (which I've become so aware of with Pred) picturing reading my own hand written notes haha

1 like
Reply

We all do that klaroche I think it's part of the condition and the steroids and the worry. You have a beautiful weekend too and don't forget to tell us what happens. It all helps to build our store of knowledge and knowledge is power. Take care 🌸

2 likes
Reply

Anything that affects the loss of blood flow in the temporal artery area - eyes, jaws, points to GCA. In the early stages, I had jaw claudication - to chew was painful, jaw clamped up and I had to wait a few seconds before it released so I could take another mouthful! Tingling in the legs could be a side-effect of prednisone. It will go, eventually.

All the best with more tests. Cheers (from New Zealand)

Reply

Thank you Sondya, it probably is the prednisone but I will confirm this with the doctor. I also am having eye problems that started before the prednisone, head pain and jaw issues, so we will see.

As you say...Cheers!

Reply

Eye, head pain and jaw problems - all too suggestive of GCA for my liking. Have they gone with the current dose of pred?

Reply

PMR Pro, Yes and she did say we have to be very careful as it could be symptoms of GCA.

1 like
Reply

Symptoms of GCA, these stopped once I started on prednisone as it stopped the inflammation allowing blood to flow easier.

1 like
Reply

Thank you Sondya, hopefully all symptoms will stop eventually.

1 like
Reply

Another thought for dealing with a busy doctor - many in the states use a patient portal email/website system. Give a description of your symptoms and ask your questions ahead of your appointment so that you can organize your thoughts and the doctor has time to think about them before you walk in. If you can't do it online, write it out and bring it to the office ahead of your appointment. You might get more answers that way.

1 like
Reply

Thank you TooSore, I do write things out but I will check to see if her office has an online Portal, great idea. Thank you

Reply

Hi klaroche,

I have GCA. Before I was diagnosed and at my worst state, I had the electrical feeling impulses that would occasionally run up the sides of my head. I had forgotten about that until you mentioned it. I suspect the nerves in my head were just on “high alert”.

Reply

Thank you Karen80273, it feels really weird and makes me rub really hard where it is happening. I haven't had it on my head, just all over my body...something is going on. Just one more thing for the doctor. Have a great day and thank you. :)

Reply

You may also like...